Lyell's Syndrome

Lyell's syndrome is designation for a very serious and fortunately rare condition, which manifests by a massive damage of the skin cover. Other names for Lyell's syndrome are "scalded skin syndrome", or "toxic epidermal necrolysis".

Causes

Lyell's syndrome most often occurs as a side effect of some drugs. Possible causative factors include some non-steroidal anti-inflammatory drugs, muscle relaxants, antiepileptic drugs, and medications against gout. Effects of certain viral infections are also considered. However, it must be emphasized that the condition is very rare, occurring in about one man in a million.

Symptoms

The syndrome is related to necrosis of certain skin cells. Unfortunately, these are the cells that hold the skin cover intact. The syndrome begins with fever and symptoms of upper respiratory tract infection. Later, large red skin areas occur with huge blisters. The skin can begin to peel off in large pieces. Even a light touch and pressure lead to the separation of large regions of the skin (so-called Nikolsky sign). Mucous membranes are also affected, especially the mucosa of oral cavity. Painful mucosal sores develop that may impair food intake. The loss of skin cover makes the patient susceptible to infections and leads to losses of heat, fluids and to protein deficiency - a situation similar to severe burns.

Diagnosis

The diagnosis is usually done by a dermatologist. The finding is quite clear on first sight, the affected person looks like scalded. Samples of the damaged skin may be examined under a microscope to confirm pathological changes typical of the syndrome.

Treatment

Lyell's syndrome should be considered a life-threatening condition. The patient must be hospitalized, usually in intensive care unit. Vital signs should be monitored and the therapy is similar to the care for patients with critical burns. It is necessary to administer intravenous fluids and nutrition, relieve pain and prevent possible infections by using antibiotics.